Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 116, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 2:55 PM CDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2017, 2:55 PM CDT (19:55 UTC)
- Expired
- May 31, 2017, 3:32 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Butler County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973
WUUS53 KICT 311955
SVRICT
KSC015-079-115-173-312100-
/O.NEW.KICT.SV.W.0116.170531T1955Z-170531T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
255 PM CDT WED MAY 31 2017
The National Weather Service in WICHITA has issued a
* Severe Thunderstorm Warning for...
Northeastern Sedgwick County in south central Kansas...
Southeastern Harvey County in south central Kansas...
Northwestern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
* Until 400 PM CDT
* At 254 PM CDT, a severe thunderstorm was located over Whitewater,
moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Whitewater, Potwin, Elbing and Burns.
This includes Interstate 135 near Mile Marker 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3782 9718 3797 9734 3809 9716 3809 9707
3820 9685 3798 9684
TIME...MOT...LOC 1954Z 236DEG 12KT 3797 9719
HAIL...1.50IN
WIND...60MPH
$$
COOK3 follow-up statements
764
WWUS53 KICT 312007
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
307 PM CDT WED MAY 31 2017
KSC015-079-115-173-312100-
/O.CON.KICT.SV.W.0116.000000T0000Z-170531T2100Z/
Sedgwick KS-Harvey KS-Butler KS-Marion KS-
307 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN SEDGWICK...SOUTHEASTERN HARVEY...NORTHWESTERN BUTLER
AND SOUTHEASTERN MARION COUNTIES...
At 306 PM CDT, a severe thunderstorm was located over Whitewater,
moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Whitewater, Potwin, Elbing and Burns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3782 9718 3797 9734 3809 9716 3809 9707
3820 9685 3798 9684
TIME...MOT...LOC 2006Z 271DEG 10KT 3795 9715
HAIL...1.50IN
WIND...60MPH
$$
DARMOFAL016
WWUS53 KICT 312025
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
325 PM CDT WED MAY 31 2017
KSC115-312034-
/O.CAN.KICT.SV.W.0116.000000T0000Z-170531T2100Z/
Marion KS-
325 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central Kansas.
LAT...LON 3782 9718 3796 9730 3806 9715 3807 9706
3808 9684 3798 9684
TIME...MOT...LOC 2024Z 275DEG 13KT 3793 9708
$$
KSC015-079-173-312100-
/O.CON.KICT.SV.W.0116.000000T0000Z-170531T2100Z/
Sedgwick KS-Harvey KS-Butler KS-
325 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN SEDGWICK...SOUTHEASTERN HARVEY AND NORTHWESTERN
BUTLER COUNTIES...
At 324 PM CDT, a severe thunderstorm was located 5 miles west of
Potwin, or near Whitewater, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Whitewater, Potwin and Elbing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3782 9718 3796 9730 3806 9715 3807 9706
3808 9684 3798 9684
TIME...MOT...LOC 2024Z 275DEG 13KT 3793 9708
HAIL...1.50IN
WIND...60MPH
$$
DARMOFAL167
WWUS53 KICT 312032
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
332 PM CDT WED MAY 31 2017
KSC015-079-173-312042-
/O.CAN.KICT.SV.W.0116.000000T0000Z-170531T2100Z/
Sedgwick KS-Harvey KS-Butler KS-
332 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK...
SOUTHEASTERN HARVEY AND NORTHWESTERN BUTLER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM CDT for
south central Kansas.
LAT...LON 3782 9718 3796 9730 3806 9715 3807 9706
3808 9684 3798 9684
TIME...MOT...LOC 2031Z 236DEG 12KT 3795 9705
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:44 PM CDT, 11 minutes earlier.
Area forecast discussion, May 31, 2:44 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Wichita KS 244 PM CDT Wed May 31 2017 .SHORT TERM...(This evening through Saturday night) Issued at 243 PM CDT Wed May 31 2017 Forecast highlights focus around thunderstorm chances throughout the next 7 days. Convectively reinforced frontal zone currently extends from central into east-central and southeast Kansas. Moderate instability along with modest deep layer shear is promoting scattered strong to severe storms in the vicinity of the boundary. Main threats will be hail up to golfballs and winds up to 60-70 mph, along with locally heavy rain. Tornado threat is low, although cannot rule out a brief funnel or touchdown for any storm that can remain anchored along the frontal boundary. Thinking activity will continue to fester through the evening as the low- level jet ramps up, with a continued threat of marginally severe hail and damaging winds, along with locally heavy rain. Better storm chances should gradually shift north and east overnight as the frontal zone shifts north. Cannot rule out a few lingering showers/storms Thursday morning over eastern KS. Otherwise, thinking thunderstorm chances will be low to zero Thursday afternoon and night, as the frontal zone shifts north of the region. Shower and thunderstorm chances should gradually increase from the west/southwest Friday afternoon, and persist off-and-on Friday night through Saturday night, as a pair of weak mid/upper troughs approach from the west and southwest. Given weak flow aloft, not looking at widespread organized severe weather, although modest instability may promote a few isolated strong to marginally severe storms Friday afternoon through Saturday evening, with the main threats 50-60 mph winds and locally heavy rain. .LONG TERM...(Sunday through Wednesday) Issued at 243 PM CDT Wed May 31 2017 Due to short-term severe weather concerns, did not spend much time on the forecast from Sunday and beyond. Model consensus suggests a cool down by Monday as a cool front attempts to back door from the northeast, and a longwave trough carves out across the eastern CONUS. Other than the potential for a few storms Sunday night- Monday, it appears the best storm chances through at least mid-week will remain over western KS, with tranquil high pressure dominating weather across the eastern half of KS. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 31 2017 Convection is expected to develop along and south of a surface front which has sagged across central Kansas at midday. Scattered to numerous showers and storms are expected by late afternoon and should continue into the evening. A complex of storms is possible overnight somewhere across central and eastern Kansas. For now have VCTS in most terminals for the window of greatest opportunity and will AMD with TEMPO as needed. Outside of convection, some MVFR cigs will be possible early Thursday morning along and east of I-135, though for now have kept forecast mainly VFR. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 87 66 84 / 50 10 10 30 Hutchinson 63 87 65 84 / 50 10 10 30 Newton 63 85 65 83 / 50 10 10 30 ElDorado 64 85 65 83 / 50 10 10 20 Winfield-KWLD 65 87 66 84 / 30 10 10 30 Russell 62 88 64 86 / 40 10 10 30 Great Bend 62 87 64 84 / 40 10 10 30 Salina 64 88 66 86 / 40 10 10 30 McPherson 63 87 65 84 / 50 10 10 30 Coffeyville 63 86 65 84 / 40 20 0 20 Chanute 63 85 64 84 / 50 20 0 20 Iola 63 84 64 84 / 50 30 0 20 Parsons-KPPF 64 86 65 84 / 50 20 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous weather outlook, May 31, 1:47 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 147 PM CDT Wed May 31 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 147 PM CDT Wed May 31 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected this afternoon into the early evening across parts of central, south central and southeast Kansas. The greatest risk for large hail to quarter size and 60 mph winds will exist along and northeast of an Ellsworth to Wichita to Sedan line. The severe threat may evolve into a damaging wind threat as the thunderstorms congeal into a complex of storms late this evening. Heavy rainfall and localized flooding will also increase late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through the weekend, and into next week. Highest chances will generally be during the evening and overnight hours. While organized severe weather appears unlikely, a handful of strong storms are possible, along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and early evening, mainly northeast of a line from Ellsworth to Wichita to Sedan. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 31, 1:29 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM TSTM WND GST 2 NNW PARSONS 37.36N 95.28W
05/31/2017 E50 MPH LABETTE KS TRAINED SPOTTER
&&
KEDSpecial weather statement, May 31, 2:00 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service WICHITA KS
200 PM CDT WED MAY 31 2017
KSZ068-311930-
Harvey KS-
200 PM CDT WED MAY 31 2017
The National Weather Service in WICHITA has issued a
* Significant Weather Advisory for...
Harvey County in south central Kansas...
* Until 230 PM CDT
* At 158 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Newton...moving northeast at 15
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Newton, Hesston, Halstead, North Newton, Sedgwick, Walton and
Newton Airport.
LAT...LON 3792 9717 3792 9754 3805 9767 3817 9768
3817 9716
TIME...MOT...LOC 1900Z 228DEG 13KT 3803 9734
COOKLocal storm report, May 31, 2:04 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL NEWTON 38.04N 97.34W
05/31/2017 E1.75 INCH HARVEY KS LAW ENFORCEMENT
&&
KEDSpecial weather statement, May 31, 2:05 PM CDT, 50 minutes before
Special Weather Statement National Weather Service WICHITA KS 205 PM CDT WED MAY 31 2017 KSZ052-053-069-311930- Butler KS-Marion KS-Chase KS- 205 PM CDT WED MAY 31 2017 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Northeastern Butler County in south central Kansas... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 230 PM CDT * At 203 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Burns, or 11 miles southeast of Florence...moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Burns, Cassoday, Matfield Green and Wonsevu. LAT...LON 3801 9693 3819 9691 3821 9656 3794 9659 TIME...MOT...LOC 1905Z 275DEG 12KT 3810 9683 COOK
Local storm report, May 31, 2:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL NEWTON 38.04N 97.34W
05/31/2017 E0.88 INCH HARVEY KS TRAINED SPOTTER
HAIL FOR 5 TO 10 MINUTES.
&&
KEDLocal storm report, May 31, 2:19 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 ENE NEWTON 38.07N 97.26W
05/31/2017 E1.25 INCH HARVEY KS TRAINED SPOTTER
&&
KEDThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 26 min |
| May 31, 12:32 PM CDT | Special Weather Statement | ICT | Neosho | 58 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| May 31, 1:14 PM CDT | Special Weather Statement | ICT | Chase | 31 min |
| May 31, 1:15 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 45 min |
| May 31, 2:00 PM CDT | Special Weather Statement | ICT | Harvey | 30 min |
| May 31, 2:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 57 min |
| May 31, 2:05 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| May 31, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 32 min |
| May 31, 2:33 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 13 min |
| May 31, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 23 min |
| May 31, 3:28 PM CDT | Special Weather Statement | ICT | Elk | 47 min |
| May 31, 3:30 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| May 31, 3:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| May 31, 3:56 PM CDT | Special Weather Statement | ICT | Reno | 49 min |
| May 31, 4:20 PM CDT | Special Weather Statement | ICT | Elk | 40 min |
| May 31, 4:23 PM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| May 31, 4:34 PM CDT | Special Weather Statement | ICT | Chautauqua | 41 min |
| May 31, 5:01 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Sedgwick | 6 hr |
| May 31, 5:08 PM CDT | Special Weather Statement | ICT | Elk | 52 min |
| May 31, 5:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 60 min |
| May 31, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 35 min |
| May 31, 5:56 PM CDT | Special Weather Statement | ICT | Labette | 49 min |
| May 31, 6:26 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 31, 6:58 PM CDT | Special Weather Statement | ICT | Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.